Alert archive / Virginia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 11, 2023, 9:20 PM EDT for 4 counties in Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2023, 9:20 PM EDT (01:20 UTC)
- Expired
- Jun 11, 2023, 10:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City of Norton, VA, Lee County, VA, Scott County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 89 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 4:34 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890
WUUS54 KMRX 120120
SVRMRX
VAC105-169-195-720-120215-
/O.NEW.KMRX.SV.W.0113.230612T0120Z-230612T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
920 PM EDT Sun Jun 11 2023
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Northeastern Lee County in southwestern Virginia...
The City of Norton in southwestern Virginia...
Central Scott County in southwestern Virginia...
Southwestern Wise County in southwestern Virginia...
* Until 1015 PM EDT.
* At 920 PM EDT, a severe thunderstorm was located near Pennington
Gap, or 10 miles northeast of Jonesville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Norton, Wise, Big Stone Gap, Pennington Gap, Appalachia, St.
Charles, Duffield, Jasper, Fort Blackmore and Dryden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3697 8255 3670 8251 3670 8306 3684 8308
3686 8306 3685 8305 3686 8303 3685 8301
3686 8299 3687 8291 3690 8288
TIME...MOT...LOC 0120Z 258DEG 25KT 3678 8297
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JLB2 follow-up statements
780
WWUS54 KMRX 120146
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
946 PM EDT Sun Jun 11 2023
VAC105-169-195-720-120215-
/O.CON.KMRX.SV.W.0113.000000T0000Z-230612T0215Z/
Lee VA-City of Norton VA-Scott VA-Wise VA-
946 PM EDT Sun Jun 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR EAST CENTRAL LEE...NORTH CENTRAL SCOTT AND SOUTHWESTERN WISE
COUNTIES AND THE CITY OF NORTON...
At 946 PM EDT, a severe thunderstorm was located near Big Stone Gap,
or 8 miles southwest of Norton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Norton, Wise, Big Stone Gap, Appalachia and Fort Blackmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3676 8252 3675 8282 3691 8284 3697 8255
TIME...MOT...LOC 0146Z 258DEG 25KT 3683 8270
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JLB378
WWUS54 KMRX 120210
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1010 PM EDT Sun Jun 11 2023
VAC105-169-195-720-120220-
/O.EXP.KMRX.SV.W.0113.000000T0000Z-230612T0215Z/
Lee VA-City of Norton VA-Scott VA-Wise VA-
1010 PM EDT Sun Jun 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEE...NORTH
CENTRAL SCOTT AND SOUTHWESTERN WISE COUNTIES AND THE CITY OF NORTON
WILL EXPIRE AT 1015 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern Virginia.
LAT...LON 3676 8252 3675 8282 3691 8284 3697 8255
TIME...MOT...LOC 0210Z 258DEG 25KT 3686 8250
$$
JLBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 7:37 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 11, 7:37 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Morristown TN 737 PM EDT Sun Jun 11 2023 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 248 PM EDT Sun Jun 11 2023 1. Showers and storms will sweep across the area this afternoon/tonight, and some of the storms may be strong to severe. 2. Drier and cooler air moving in Monday behind the cold front. Discussion: Currently we have low pressure centered over southern Illinois with a trailing cold front into the southern Plains. A stubborn warm front is finally moving north through our southwestern counties. An upper low is digging into the Great Lakes region, and as it does the surface low will move NE, dragging the cold front through our area later tonight/very early Monday. A prefrontal trough will be the focus for convective development to our west this afternoon, and these showers and storms are expected to organize into a broken line and move east into our area this evening/early tonight. In addition, we will likely see more scattered showers/storms out ahead of the main line as the warm front pushes further north and the atmosphere destabilizes. We are starting to see some thinning of the clouds, and most guidance suggests that the warm front will continue to move north at least through our central counties allowing convective energy to increase especially across central/southern/western portions of the area. There is enough shear to support supercellular structures in the storms this afternoon/evening, and a tornado cannot be ruled out especially west/south. However, it still appears the more significant severe threat will be damaging straight line winds and possibly large hail. Also, localized flooding may occur especially if any areas see repeated storms over the same location. The convection will diminish to just some showers later tonight before ending Monday. Drier air will be moving in, with increasing sunshine in the afternoon. High temperatures Monday will be well below seasonal normals. && .LONG TERM... (Monday night through next Sunday) Issued at 248 PM EDT Sun Jun 11 2023 Key Messages: 1. Stalled frontal boundary to our south will provide next chance for rainfall Tuesday into Wednesday, mainly focused in the southern TN valley. 2. Mostly dry Thursday and Friday before another potential system over the weekend. Discussion: Broad scale upper trough over the Great Lakes kicks off the extended period. Cool airmass left behind the earlier cold front and low heights from the upper trough will contribute to another unusually mild morning and afternoon on Tuesday. A front will stall near our region, with exact placement crucial for rain chances Tuesday through Wednesday. If the front is too far south, we might miss out on rain completely. For now, the NAM, GFS, and Euro all run scattered showers and storms along the southern TN border overnight Tuesday into Wednesday. Ensemble means have been trending the last few runs southwards with the total rain swath, lending further support to the southernmost portions of Tennessee having the best chance for rain. Thursday into Friday northwesterly synoptic flow likely means rain chances will be fairly limited, outside of a potentially diurnal storm. GFS soundings for Thursday look rather dry with strong mixing in the boundary layer, could be difficult to get any shower to form and precipitate to the surface. Friday has slightly better support for isolated to widely scattered thunderstorms. Next chance for more widespread showers will be over the weekend with a shortwave trough sliding across the Midwest bringing increased rain chances to our area. && .AVIATION... (00Z TAFS) Issued at 655 PM EDT Sun Jun 11 2023 Scattered severe storms continue to enter the area from Middle TN and will continue through the evening and overnight hours before ending early Monday. Kept the highest probability for T-storms in Tempo groups for each site, mainly between 00z and 05z. MVFR conditons expected overnight, but could deteriorate in a thunderstorm. Some showers will linger into the early morning hours before tapering off west to east. Cloud cover will begin to break apart through the day Monday, and the remainder of the period will be dry. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 66 79 58 76 / 90 10 10 50 Knoxville McGhee Tyson Airport, TN 64 77 56 74 / 100 20 0 30 Oak Ridge, TN 63 77 53 74 / 90 10 0 30 Tri Cities Airport, TN 63 75 52 74 / 100 50 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... LONG TERM....Wellington AVIATION...Williams
Hazardous weather outlook, Jun 11, 2:57 PM EDT, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 257 PM EDT Sun Jun 11 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-121900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 257 PM EDT Sun Jun 11 2023 /157 PM CDT Sun Jun 11 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Periods of showers and thunderstorms are expected this afternoon into tonight. The strongest storms will be capable of producing straight-line winds in excess of 60 mph, and hail up to around 1 inch in diameter. There is also a low risk of a brief tornado, mainly over and near the Plateau and across the Southern Valley. Localized flooding will be possible, mainly in areas that see multiple heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Sunday and Sunday night.
In the hours before
Local storm report, Jun 11, 8:29 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
829 PM EDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Hail 3 ENE Farragut 35.90N 84.14W
06/11/2023 M1.00 inch Knox TN Public
Quarter sized hail reported at the
intersection of Lovell Road and Kingston
Pike.
&&
NWLocal storm report, Jun 11, 8:32 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
832 PM EDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Hail 4 SSW Norris 36.16N 84.09W
06/11/2023 M1.00 inch Anderson TN Amateur Radio
Quarter sized hail reported near Interstate
75.
&&
NWLocal storm report, Jun 11, 8:33 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
833 PM EDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Hail 2 SW Norris 36.19N 84.08W
06/11/2023 E1.25 inch Anderson TN Public
Quarter to half dollar sized hail in Norris,
TN.
&&
NWLocal storm report, Jun 11, 8:36 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
836 PM EDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Hail 1 ENE Harriman 35.94N 84.54W
06/11/2023 E1.00 inch Roane TN Public
Quarter sized hail fell for a couple of
minutes.
&&
NWSpecial weather statement, Jun 11, 8:36 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
836 PM EDT Sun Jun 11 2023
TNZ039-069-070-073-120115-
Jefferson TN-Hamblen TN-Knox TN-North Sevier TN-
836 PM EDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of east central Knox,
Jefferson, northwestern Sevier and west central Hamblen Counties
through 915 PM EDT...
At 836 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Knoxville, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knoxville, Morristown, Sevierville, Jefferson City, Dandridge, White
Pine, New Market, Strawberry Plains, Panther Creek State Park and
Kimberlin Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east Tennessee.
&&
LAT...LON 3606 8388 3612 8370 3608 8366 3612 8365
3610 8365 3610 8363 3612 8363 3614 8364
3613 8361 3615 8360 3616 8353 3618 8351
3617 8348 3620 8345 3622 8339 3599 8328
3597 8329 3589 8381
TIME...MOT...LOC 0036Z 252DEG 33KT 3600 8376
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JLBLocal storm report, Jun 11, 8:43 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
843 PM EDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Hail Wartburg 36.11N 84.59W
06/11/2023 E1.00 inch Morgan TN Public
Quarter sized hail reported in Wartburg, TN.
&&
NWThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:09 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 51 min |
| Jun 11, 8:23 PM EDT | Tornado Warning | MRX | Lee | 37 min |
| Jun 11, 8:54 PM EDT | Tornado Warning | MRX | Lee | 37 min |
| Jun 11, 9:25 PM EDT | Tornado Warning | MRX | Lee, Scott, Wise, City of Norton | 50 min |
| Jun 11, 10:07 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 38 min |
| Jun 11, 10:40 PM EDT | Special Weather Statement | MRX | Lee | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.